Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Getting the Right Mix: Meds and Time

Posted Sep 22 2008 2:59pm

One thing that some people are kind of sketchy about discussing is mental illness and what those of us with mental illness issues do to make things right. For the record, I'm an advocate for talking about these things, but I understand and have taken advantage of the right to plead the fifth or just stay silent.

The problem with staying silent is that you learn nothing about what can happen.

I've been on Prozac for about 14 years now off and on (mostly on). Over the years, it has served me well. I have been able to achieve quite a bit that I would have not had the stamina to otherwise. I have made and formed quality relationships. Most importantly, I've been able to keep my greyness (what I call depression) at bay. That is, until more recently.

Over the past few months, I've noticed changes in my ability to control my moods. It's not a psychological problem (the way in which I view and deal with the world) but something more organic than that (inside of me, uncontrollable). Eventually my therapist and a good friend convinced me that it's okay that the Prozac was no longer working--in fact, there are better things out there now than there were before.

What I didn't know until I saw the psychiatrist on Friday was that Prozac can truly have a "shelf life" so to speak. In other words, prozac (and any SSRI) can eventually stop working for someone after a period of years. In fact, the psychiatrist was surprised I got this long of a life out of it. It's called the "Prozac Poop Out" effect.

In order to spare someone else the time of having to look this stuff up, I've compiled a list of resources about this here: Depression Returns with Prozac Poop Out, an FAQ on Prozac Poop Out, and You and Your Antidepressant.

So now to combat the poop out, we are trying to add Wellbutrin into the mix. Apparently it helps remedy the poop out problem in some people. Since Prozac has been good for me for so long, it was worth a shot.

The lesson, though, is this: don't be afraid to talk to someone about your meds. This can be even more trying in cases of mental illness, but it's that much more important. And as always, The Body Chronic is a big supporter of having a good sense of humor about this and every other chronic condition. So don't take offense over the picture I chose...it's important to learn to laugh at yourself.

Has anyone else had this happen? Any experiences with moving past it? Let's discuss!
Post a comment
Write a comment:

Related Searches